A patient with anaphylaxis after alteplase infusion

J. N. Cheng, A. Lee, J. Jannes, R. J. Heddle, S. A. Koblar

Research output: Contribution to journalArticlepeer-review

6 Citations (Scopus)

Abstract

Anaphylaxis to alteplase is a rare but reported complication of intravenous thrombolysis. We report a patient with a documented episode of anaphylaxis that occurred following an initial bolus and a subsequent delayed infusion of alteplase for thrombolysis of acute ischaemic stroke. The patient was treated with hydrocortisone, adrenaline, prochlorperazine and ranitidine, as per the hospital anaphylaxis protocol, intubation and admission to the intensive care unit. Serum tryptase levels performed during the anaphylactic event (at the end of the infusion) and 1.5 hours later showed an increase of 2 μg/L, suggestive of an anaphylactic reaction. Anaphylaxis remains largely a clinical diagnosis even in the absence of an elevated serum tryptase. The patient would benefit from further allergen testing given the severity of the reaction to alteplase. We report this patient to indicate that although rare, anaphylaxis is a recognised adverse event following alteplase. In the case of any symptoms suggestive of a minor anaphylactic reaction to alteplase, further infusion should be ceased to avoid a dose dependent major reaction.

Original languageEnglish
Pages (from-to)314-315
Number of pages2
JournalJournal of Clinical Neuroscience
Volume19
Issue number2
DOIs
Publication statusPublished or Issued - Feb 2012

Keywords

  • Alteplase
  • Anaphylaxis
  • Tryptase

ASJC Scopus subject areas

  • Surgery
  • Neurology
  • Clinical Neurology
  • Physiology (medical)

Cite this